Heroin is a powerful opiate that can rewire the brain’s reward system. This drug is an addictive painkiller synthesized from morphine, which comes from poppy plant seeds. It can intercept a person’s reward system by generating feel-good chemicals in the brain, such as endorphins and dopamine. Generally, the brain releases these chemicals to reward behavior necessary for survival, such as eating and helping people cope with pain. However, a heroin user who becomes addicted may be unable to function without this drug; this, coupled with withdrawal symptoms, makes it difficult for users to quit on their own.
Other names for heroin include:
Furthermore, street heroin is usually combined with dangerous additives, such as the powerful pain reliever, fentanyl.
Not all heroin looks the same, as it comes in various forms. People who use this substance may snort, smoke, or inject it. Here are the three most popular types of heroin:
People who use heroin have described the drug’s high as an intense feeling of well-being. When someone injects this substance, they typically experience a rush because it reaches the brain’s central nervous system quickly. However, this rush typically only lasts around two minutes. The general effects of heroin usage generally include the following:
For first time users, the effects of this drug may sound harmless. Unlike other addictive substances, such as alcohol and ecstasy, there generally isn’t a comedown or hangover from heroin use, which may attract people to it.
Heroin is highly addictive, meaning most people who use it develop a substance abuse disorder. When a person becomes addicted to this substance, it may result in health problems, disabilities, and trouble at home, work, or school. A person with an addiction to this drug may develop a tolerance to it, but that doesn’t make usage less harmful. It means a person needs to take more of the drug to experience the same high.
Those who quit using this substance may develop the following withdrawal symptoms:
As a user increases their heroin intake, they become at greater risk of overdosing. Signs of heroin overdose include:
A person combating a heroin addiction should consult with a doctor and therapist to create a personalized treatment plan. This plan may include medication and cognitive-behavioral therapy. A person with an addiction should never attempt to detoxify at home because it can result in severe withdrawal symptoms. Instead, they can rely on an inpatient treatment center where they can receive the help they need in a controlled environment.